September 30, 2014 1:46 am
As the countdown to cold and flu season begins, the Acetaminophen Awareness Coalition (AAC) advises consumers to stay safe when recuperating by reading medicine labels carefully to avoid doubling up on medicines with acetaminophen, the most common drug ingredient in America.
Acetaminophen is found in more than 600 different medicines, including prescription and OTC pain relievers, fever reducers, sleep aids and numerous medicines for cough, cold and flu. It is safe and effective when used as directed, but there is a limit to how much can be taken in one day. Taking more than directed is an overdose and can lead to liver damage.
When treating symptoms during the upcoming cold and flu season, follow these safety guidelines:
1. Always read and follow the medicine label.Source: AAC
2. Know if medicines contain acetaminophen, which is in bold type or highlighted in the "active ingredients" section of OTC medicine labels and sometimes listed as "APAP" or "acetam" on prescription labels.
3. Never take two medicines that contain acetaminophen at the same time.
4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.
Published with permission from RISMedia.